New Mexico, 2014

High Wind in New Mexico, April 1, 2014

April 1, 2014 · NWS ABQ · 1 event in 1 county or zone

Strong southwest flow ahead of a large-scale upper level storm system to the west of New Mexico produced gusty winds across much of the state. Spotty strong winds were reported around the Gallup area.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Strong southwest flow ahead of a large-scale upper level storm system to the west of New Mexico produced gusty winds across much of the state. Spotty strong winds were reported around the Gallup area. A peak wind of 60mph was reported at the site along with high sustained wind speeds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 1, 10:53 AM MST, 37 minutes earlier.

Area forecast discussion, Apr 1, 10:53 AM MST, 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1153 AM MDT TUE APR 1 2014

.AVIATION...
18Z TAF CYCLE
GUSTY SOUTHWEST WINDS WILL CREATE SHORT LIVED PERIODS OF MVFR/IFR
CONDITIONS FOR KFMN...KGUP...AND KROW BECAUSE OF BLDU. OTHER TAFS
SITES MAY EXPERIENCE BRIEF BLDU BUT VFR CONDITIONS WILL PREVAIL.
AWW WILL GO INTO EFFECT FOR KABQ THIS AFTERNOON AS GUSTS RANGE
FROM 35 TO 40 KTS...WITH GUSTS EXCEEDING 45 KTS ALONG THE SANGRE
DE CRISTO MTNS AND ADJACENT HIGHLANDS. OTHERWISE STRONG SOUTHWEST
WINDS WILL PREVAIL THROUGH THE TAF PERIOD.

32

&&

.PREV DISCUSSION...325 AM MDT TUE APR 1 2014...
.SYNOPSIS...
STRONG SOUTHWEST WINDS WILL DEVELOP THIS AFTERNOON ACROSS MUCH OF
NORTHERN AND CENTRAL NEW MEXICO...WITH SOME OF THE HIGHER GUSTS TO
55 OR 60 MPH POSSIBLE IN THE NORTHEAST HIGHLANDS ALONG THE
INTERSTATE 25 CORRIDOR. AREAS OF REDUCED VISIBILITIES IN BLOWING
DUST WILL BE POSSIBLE OVER THE WEST CENTRAL AND NORTHWEST AS WELL AS
THE EASTERN PLAINS THIS AFTERNOON...AND CRITICAL FIRE WEATHER
CONDITIONS WILL PLAGUE MUCH OF THE SOUTHWEST...CENTRAL AND EAST.
STRONGER WINDS WEDNESDAY SHOULD IMPACT THE SOUTHEAST HALF OF THE
STATE WHILE HIGH TERRAIN SNOW SHOWERS AND LOWLAND RAIN AND SNOW MOVE
INTO THE NORTHWEST. SHOWERS WILL BECOME MORE NUMEROUS MAINLY NORTH
OF INTERSTATE 40 WEDNESDAY NIGHT AND THURSDAY...AND A FEW INCHES OF
SNOW MAY ACCUMULATE OVER THE SAN JUAN MOUNTAINS BY LATE THURSDAY.
THURSDAY WILL ALSO BE THE COLDEST DAY OF THE WEEK.  UNSETTLED
WEATHER CONTINUES INTO THE WEEKEND WHILE HIGH TEMPERATURES REMAIN
BELOW AVERAGE.

&&

.DISCUSSION...
UPPER LOW PRESSURE SYSTEM CONTINUES TO ADVANCE TOWARD NEW MEXICO
EARLY THIS MORNING. SOUTHWEST WINDS EXPECTED TO CRANK UP AGAIN THIS
AFTERNOON...AND HAVE GONE AHEAD AND CONVERTED THE HIGH WIND WATCH
FOR THE MAJORITY OF THE SANGRE DE CRISTO MOUNTAINS AND ADJACENT
HIGHLANDS TO A HIGH WIND WARNING. WE LIKELY WON/T SEE THE
CONSIDERABLE HIGH CLOUD COVER AS EXISTED SUNDAY...IF MODELS ARE
RIGHT AND HIGHS WILL RANGE FROM NEAR AVERAGE IN THE WEST TO 8 TO 12
DEG ABOVE AVERAGE IN THE EAST.

MODELS SUGGEST THE POTENTIAL FOR HIGH WIND MAY SHIFT SOUTHWARD DOWN
THE CENTRAL MT CHAIN TONIGHT WITH AROUND 50 KT FCST AT H7 IN THE
SOUTH CENTRAL MTS AFTER MIDNIGHT TONIGHT.

CHANCES FOR SHOWERS INCREASE OVER THE NORTHWEST THIRD WEDNESDAY
WHILE THE STRONGER WINDS SHOULD BE LIMITED TO THE SOUTHEAST THIRD TO
HALF. TEMPERATURES ALOFT COOL CONSIDERABLY WEDNESDAY NIGHT SO THAT
SOME HIGHER TERRAIN AREAS OF THE NORTHWEST MAY PICK UP SOME SMALL
ACCUMULATIONS OF SNOW. THURSDAY WILL BE THE COLDEST DAY OF THE
WEEK...AND MARGINAL ADVISORY ACCUMULATIONS OF SNOW MAY OCCUR OVER
THE SAN JUAN MTS WITH RAIN AND SNOW SHOWERS ELSEWHERE OVER THE
NORTHERN HALF...AND SUFFICIENT INSTAB TO PUT SOME THUNDER IN THE WX
GRIDS. THE SYSTEM EXITS TO THE EAST THURSDAY NIGHT LEAVING A COLDER
AIR MASS BEHIND AND OVERNIGHT LOWS WILL BE MOSTLY BELOW
AVERAGE...SOME BY AS MUCH AS 10 DEGREES.

UNSETTLED WX SATURDAY AND SUNDAY AS ANOTHER SYSTEM SWINGS THROUGH
THE STATE. ECMWF HAS A SERIES OF WAVES DROPPING INTO THE TROF OVER
NEW MEXICO INTO NEXT TUESDAY KEEPING IT COOL AND SHOWERY...WHILE THE
GFS BRINGS A RIDGE OVER THE ROCKIES.

&&

.FIRE WEATHER...
VERY DRY AND WINDY CONDITIONS WILL RE-DEVELOP AGAIN TODAY CAUSING
WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS. LATEST HAINES VALUES
HAVE INCREASED...MAINLY OVER ZONE 109. THEREFORE...HAVE OPTED TO ADD
ZONE 109 TO THE RED FLAG WARNING TODAY DESPITE TEMPS BEING RIGHT
NEAR NORMAL.  IN FACT...SERIOUSLY CONSIDERED ADDING ZONES 101 AND
105 INTO THE RED FLAG WARNING AS WELL...MAINLY FOR THE EASTERN
PORTIONS OF THOSE ZONES...BUT HAVE HELD OFF DUE TO LOW HAINES VALUES
ACROSS MOST OF THE AREA AND TEMPS NEAR NORMAL. ALTHOUGH...TEMPS DO
LOOK LIKE THEY MAY BE A LITTLE WARMER THAN WHAT WAS THOUGHT
YESTERDAY. THESE TWO ZONES WILL NEED TO BE WATCHED CAREFULLY TODAY.
OTHERWISE...SEVERAL HOURS OF SINGLE DIGIT HUMIDITIES ARE EXPECTED
ALONG AND EAST OF THE RIO GRANDE VALLEY...THOUGH NEARLY ALL AREAS
BELOW 8000 FT WILL BE BELOW 15 PERCENT. WINDS WILL BE QUITE STRONG
AREAWIDE AS WELL...WITH THE STRONGEST WINDS ALONG AND JUST EAST OF
THE SANGRE DE CRISTO MOUNTAINS.

WINDS WILL DIMINISH THIS EVENING...THOUGH SHOULD REMAIN BREEZY AT
RIDGETOPS. BETTER HUMIDITY RECOVERIES ARE EXPECTED ACROSS THE NW AS
COMPARED TO THIS MORNING...THOUGH POOR TO FAIR RECOVERIES WILL
CONTINUE TO PLAGUE MOST OF THE AREA.

THE NEXT SYSTEM WILL DIVE DOWN THE GREAT BASIN ON WEDNESDAY...AND
COOLER TEMPERATURES WILL FILTER INTO WESTERN NM. AREAS FROM THE
CENTRAL MT CHAIN WESTWARD WILL SEE HIGH TEMPS UP TO 10 DEGREES BELOW
NORMAL...WHILE EASTERN AREAS WILL REMAIN 4 TO 7 DEGREES ABOVE
NORMAL. STRONG WINDS WILL AGAIN DEVELOP AREAWIDE...THOUGH WINDS
SHOULD NOT BE AS STRONG AS TODAY. HUMIDITIES WILL TREND UPWARD
ACROSS THE WEST AND NORTH...BUT HUMIDITIES ACROSS THE EAST WILL
REMAIN IN THE 5 TO 10 PERCENT RANGE. FIRE WEATHER WATCH REMAINS IN
GOOD SHAPE FOR ZONES 104 AND 108...THOUGH...HAINES VALUES REMAIN
AROUND 4.  CONTEMPLATED ADDING ZONES 103...106 AND 107 INTO THE
WATCH...BUT SINCE TEMPS WILL BE JUST BELOW NORMAL...DECIDED TO HOLD
OFF ATTM.

THE AFOREMENTIONED SYSTEM WILL SCOOT ACROSS NM WEDNESDAY NIGHT AND
THURSDAY. SOME LIGHT SNOW ACCUMULATIONS WILL BE POSSIBLE ACROSS THE
NORTHERN MOUNTAINS...WITH A MIX OF RAIN AND SNOW AT LOWER ELEVATIONS
ACROSS THE NORTH. A FEW LIGHTNING STRIKES ARE ALSO POSSIBLE. TEMPS
WILL COOL AREAWIDE ON THURSDAY...WITH MOST AREAS 10 TO 15 DEGREES
BELOW NORMAL. DESPITE THAT...HUMIDITIES WILL STILL DROP BELOW 15
PERCENT ACROSS MUCH OF THE EAST CENTRAL PLAINS AS STRONG WEST TO
NORTHWEST WINDS DEVELOP THURS AFTN. AFTER THE WINDS DIMINISH...
THURSDAY NIGHT IS EXPECTED TO BE QUITE COLD. NEARLY ALL AREAS WILL
SEE BELOW FREEZING TEMPS.

RIDGING WILL COMMENCE ON FRIDAY...AND TEMPS WILL REBOUND
SOME...THOUGH WILL REMAIN BELOW NORMAL. MEANWHILE...THE NEXT SYSTEM
WILL BE MOVING ON SHORE OVER CALIFORNIA. THE TROUGH AXIS SHOULD BE
FAR ENOUGH SOUTH TO RESULT IN SOME GULF MOISTURE ADVECTING NORTHWARD
INTO THE EASTERN PLAINS OF NM FRIDAY NIGHT AND SATURDAY. THEN AS THE
SYSTEM SLIDES OVER NM SAT AFTN AND EVE...THUNDERSTORMS WILL BE
POSSIBLE ACROSS THE NORTHEAST AND EAST CENTRAL PLAINS. THIS SYSTEM
SHOULD EXIT THE AREA SATURDAY NIGHT...AND NORTHWEST FLOW WILL
DEVELOP IN ITS WAKE.

34

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES...NMZ102>104-106>109.

WIND ADVISORY UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...
NMZ501>512-516>526-530>540.

FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING
FOR THE FOLLOWING ZONES...NMZ104-108.

HIGH WIND WARNING UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES...NMZ513>515-527>529.

&&
Hazardous weather outlook, Apr 1, 5:00 AM MST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT TUE APR 1 2014

NMZ501>540-021200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES
COUNTY-
600 AM MDT TUE APR 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND
CENTRAL NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING REMAINS IN EFFECT THIS AFTERNOON AND EVENING FOR
THE SOUTHWEST...CENTRAL AND EAST WHERE LOW HUMIDITIES COMBINED WITH
STRONG WINDS ARE EXPECTED. OTHERWISE...SOUTHWEST WINDS WILL INCREASE
BY MIDDAY OVER THE REGION WITH THE STRONGEST GUSTS TO 55 OR 60 MPH
EXPECTED OVER THE PEAKS AND EAST SLOPES OF THE SANGRE DE CRISTO
MOUNTAINS ACROSS THE NORTHEAST HIGHLANDS...INCLUDING THE INTERSTATE
25 CORRIDOR FROM THE GLORIETA AREA TO THE COLORADO BORDER AND NEAR
THE ARIZONA BORDER IN WEST CENTRAL NEW MEXICO. AREAS OF REDUCED
VISIBILITIES IN BLOWING DUST ARE POSSIBLE. WINDS SHOULD SUBSIDE
AROUND SUNSET EXCEPT FOR LOCALIZED STRONG GUSTS ALONG THE CENTRAL
MOUNTAIN CHAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CRITICAL FIRE WEATHER CONDITIONS DUE TO STRONG WINDS AND LOW
HUMIDITIES WILL BE POSSIBLE FOR THE NORTHEAST AND EAST CENTRAL
PLAINS WEDNESDAY. STRONGEST SOUTHWEST WINDS WILL BE FOCUSED ALONG
AND EAST OF THE CENTRAL MOUNTAIN CHAIN WEDNESDAY. MINOR
ACCUMULATIONS OF SNOW WILL BE POSSIBLE WEDNESDAY NIGHT AND THURSDAY
OVER THE NORTHWEST AND NORTH CENTRAL.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY STRONG WIND GUSTS OR AREAS
OF REDUCED VISIBILITY TO THE NATIONAL WEATHER SERVICE IN
ALBUQUERQUE AT 1.888.386.7637 OR VIA THE WEB AT WEATHER.GOV/ABQ.
SPOTTERS CAN ALSO VOLUNTEER THEIR REPORTS ON OUR FACEBOOK PAGE OR
ON TWITTER USING THE HASHTAG N M W X.

Event by event

1 high wind. Local standard time, as filed.

High Wind, West Central Plateau

When
April 1, 11:30 AM MST to 1:30 PM MST
Where
West Central Plateau forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
ASOS

Sustained winds between 41 and 43 mph for two hours with a gust to 60 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 500184.